Massachusetts, 2018

Winter Storm in Massachusetts, March 7 to 8, 2018

March 7 to 8, 2018 · NWS ALY · 2 events in 2 counties and zones

A weakening low pressure system brought some light snow to western Massachusetts during the early to mid-morning hours of March 7th, 2018. Meanwhile, a Nor'easter strengthened rapidly along the Atlantic Coast, which resulted in increasing snow intensity during the afternoon and evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weakening low pressure system brought some light snow to western Massachusetts during the early to mid-morning hours of March 7th, 2018. Meanwhile, a Nor'easter strengthened rapidly along the Atlantic Coast, which resulted in increasing snow intensity during the afternoon and evening hours. Heavy snow bands rotated northwestward and stalled across the area, resulting in one to two and a half feet of accumulation in most areas by the morning of March 8th. The snow led to very difficult travel conditions and resulted in numerous school closures. This event was the second major winter storm in less than a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 7, 12:22 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 7, 12:22 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1222 AM EST Wed Mar 7 2018

.SYNOPSIS...
A weakening low pressure system will bring light snow to
portions of the region tonight. A major winter storm will
develop and result in widespread heavy snow across the forecast
area Wednesday afternoon into Wednesday night. Accumulating snow
will linger into Thursday, especially for the higher terrain.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Radar showing the advance of the snow and satellite imagery
showing enhanced cloud cover feeding north into eastern NY.
Temperatures mainly in the lower to mid 30s with dewpoints in
the upper 20s to lower 30s where it is snowing. Initial snow
through daybreak could be wet but most areas should see some
light accumulations through daybreak. This initial wave of snow
well ahead of the developing secondary storm could produce a
coating to up to 2 inches of snow by daybreak, with greatest
accumulations expected across higher terrain of the Catskills
and Helderbergs and possibly Mohawk Valley. Lows mainly around
30 to the mid 30s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Winter Storm Warnings now in effect for the entire forecast area
from 7 am Wednesday through 7 am Thursday, except through 7 pm
Thursday for the southern Adirondacks, Taconics, Washington
County, and western New England.

Deep upper cutoff low over northern MO evident on water vapor
imagery with a strong upper jet rounding its base. This upper
low will open up tonight as it swings around another cutoff low
settling into the Lake Superior region, then it will become
strongly negatively tilted and cut off on Wednesday in the
vicinity of the New York Bight. It will continue to orbit the
Great Lakes upper low and drift up the New England coast on
Thursday. As the low becomes negatively tilted, a coastal
surface low will quickly develop off the Delmarva tonight,
reaching its peak strength around 00Z Thu in the New York Bight.
Thereafter it will slowly fill as it drifts northward across
coastal New England. The guidance envelope continues to narrow
with the track of the surface low. The GFS is on the western end
and was not preferred by WPC. The 12Z ECMWF has trended a bit
westward relative to its 00Z run, increasing confidence in
widespread heavy snowfall across the forecast area. As such, and
considering potential for lingering upslope snowfall Thursday
to add to snowfall totals, the remaining counties in the watch
(Herkimer and Hamilton) have been converted to a warning.

A lull in the precipitation is likely Wednesday morning before
forcing for ascent rapidly increases during the afternoon and
evening. Strongly diffluent flow will spread south to north
across the forecast area, with forcing for ascent enhanced by
the poleward exit region of the strong upper jet. Easterly wind
anomalies of 3 to 5 SD at H850/H925 in the warm conveyor belt
per the GEFS will result in good moisture transport into the
area, similar to Friday's event. Strong frontogenetical forcing
in the 850 to 500 mb layer will be a major factor in enhancing
snowfall rates during the afternoon and evening. Cross sections
reveal very weak static stability above the layer of
frontogenesis with moist isentropes nearly vertical for a time.
This all leads to high confidence in intense banding, with this
event also being reminiscent of the pivoting band composite in
recent CSTAR research. Snowfall rates of 1 to 3 inches per hour
will be possible during the afternoon and evening. Where exactly
the most intense banding sets up is always difficult to
pinpoint, with CSTAR research indicating that it tends to form
a bit removed from the impinging dry slot. The dry slot may tend
to punch into portions of the mid Hudson Valley and northwest
Connecticut during the evening hours, but will likely have
greater impacts in cutting down snowfall totals to our south and
east. Latest thinking is that the heaviest snowfall rates will
spread south to north across the forecast area roughly 17-01Z
(noon to 8 pm). The best chance for pivoting bands to set up
is expected to be south of the southern Adirondacks and north of
the mid Hudson Valley/NW CT. Heavy snowfall rates may linger to
around 06Z especially for the Greens and Berkshires. We may see
some upslope enhancement for their eastern slopes early on with
easterly winds at 925 mb, but as they turn more northeasterly,
orographic enhancement will become increasingly likely across
the northern Catskills.

Colder thermal profiles relative to Friday's event result in
higher confidence in valley locations receiving heavy snowfall.
It is not out of the question for some rain to mix in over
portions of Litchfield and Berkshire Counties between roughly
21Z and 06Z as the GFS depicts, but we did not mention that as
the GFS was not preferred. Snow to liquid ratios are expected to
be slightly on the wet side of climo, but not as wet as Friday's
event, generally around 10-13:1 (lowest/wettest across NW CT).
Good ascent within the DGZ during the most intense banding
Wednesday afternoon and evening will likely push the SLRs a bit
higher for a time. Northerly winds will become a bit breezy
Wednesday afternoon and evening, with some gusts to 30 mph
possible.

Deformation snow is expected to taper off from south to north
late Wednesday night into Thursday morning, but given the low's
tendency to retrograde westward Thursday, expect upslope
accumulating snow to continue Thursday for the western
Adirondacks, Taconics, Greens, and Berkshires, for this reason,
the winter storm warning will remain in effect into Thursday
evening for these locales. Temperatures for Thursday (and
throughout the short term period) were kept closer to the 2m
temps of the NAM as the MOS appears much too high once again.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Active weather pattern as energy rotates about the departing
storm resulting in the stacked low lingering over the Northeast
into the weekend. The storm will weaken however it will result
in continued precipitation across the area especially across the
higher terrain in the cyclonic flow. It may get warm enough
during the afternoon for some rain showers up the Hudson River
Valley otherwise expecting light accumulations of snow.

The storm will finally move away from the region and some higher
pressure is expected to build in for Saturday night into Sunday but
it will brief. A short wave will move over the Pacific Northwest
and is expected to result in the development of a storm over
the Plains. This system is expected to track eastward over the
Southeastern United States Saturday night and Sunday and off
the coast Sunday night. In addition, northern stream energy
will dive south from Hudson Bay as the longwave pattern
amplifies with an upper level expected to develop Monday and
move across the region Tuesday bringing chances of showers to
the area.

As for temperatures, expecting slightly below normal highs and
above normal lows through the period.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
Significant snowfall will occur Wednesday as another nor'easter
impacts the region. The bulk of the heavier snow will occur
during the afternoon into the evening.

Clouds will lower into the MVFR range through daybreak, with
Vsbys ranging from VFR to MVFR as light snow develops through
08Z/Thu. A few periods of IFR Vsby could occur between 07Z-
10Z/Thu when the light snow moves through.

Steadier and heavier snow will overspread the TAF sites from
south to north between 14Z-19Z/Thu, resulting in IFR/LIFR
conditions. IFR/LIFR conditions should then prevail through
06Z/Fri with moderate to occasionally heavy snow.

Southeast/east winds have already become gusty across the
Berkshires. Winds will back becoming northeast to north Wednesday
and increase in speed to 8-12 KT with some gusts reaching 20-25
KT in the afternoon and night.

Outlook...

Wednesday Night: High Operational Impact. Breezy Definite SN.
Thursday: High Operational Impact. Likely SHSN.
Thursday Night: Moderate Operational Impact. Chance of SHSN.
Friday: Moderate Operational Impact. Chance of SHRA...SHSN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Moderate Operational Impact. Chance of SHRA...SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
A widespread significant snowfall will occur Wednesday into
Thursday as another nor'easter impacts the region. The weather
pattern then remains active but cold enough for mainly snow.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.CLIMATE...
This storm has the potential to make the record books.

Here is a look at some snow records for Albany.

For March 7th: 10.3 inches 1967

Top 10 Greatest Snowstorms March
46.7 inches March 11-14, 1888
26.6 inches March 13-14, 1993
18.8 inches March 13-14, 1984
17.8 inches March  8-12, 1941
17.1 inches March  4-6,  2001
17.0 inches March 14-15, 2017
16.3 inches March  9-13, 1939
15.9 inches March 16-17, 1956
14.8 inches March  3-5,  1971
14.8 inches March 13-16, 1916

Top 20 Greatest Snowstorms
46.7 inches March 11-14, 1888
26.6 inches March 13-14, 1993
26.4 inches December 25-28, 1969
24.7 inches December 13-15, 1915
24.5 inches January 15-16, 1983
23.5 inches February 14, 1914
23.5 inches February 18-22, 1887
22.5 inches November 24-25, 1971
21.0 inches December 25-26, 2002
20.8 inches January 3-4, 2003
19.6 inches December 14-18, 1981
18.8 inches March 13-14, 1984
18.3 inches December 24-25, 1966
18.2 inches February 22-25, 1893
18.0 inches December 6-7, 2003
17.9 inches January 18-20, 1936
17.9 inches February 15-16, 1958
17.8 inches March  8-12, 1941
17.7 inches April 6-7, 1982
17.6 inches January 14-19, 1958

So far this month Albany has had 11.9 inches of snow, we need
14 more inches to make it into the Top 10 Snowiest Marchs.
50.9 inches 1888
37.9 inches 1916
34.7 inches 1956
34.3 inches 1993
32.0 inches 1971
30.6 inches 2001
29.1 inches 1959
28.2 inches 1984 generally east
of the Hudson River Valley
26.2 inches 1967
25.9 inches 2005

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 7 AM this morning to 7 PM EST
     Thursday for CTZ001-013.
NY...Winter Storm Warning from 7 AM this morning to 7 AM EST
     Thursday for NYZ038>041-047>053-058>060-063>065-083.
     Winter Storm Warning from 7 AM this morning to 7 PM EST
     Thursday for NYZ032-033-042-043-054-061-066-082-084.
MA...Winter Storm Warning from 7 AM this morning to 7 PM EST
     Thursday for MAZ001-025.
VT...Winter Storm Warning from 7 AM this morning to 7 PM EST
     Thursday for VTZ013>015.

&&

SYNOPSIS...Thompson
NEAR TERM...KL/11/NAS
SHORT TERM...Thompson
LONG TERM...IAA
AVIATION...KL/IAA
HYDROLOGY...IAA
CLIMATE...
Hazardous weather outlook, Mar 6, 3:59 PM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albany NY
359 PM EST Tue Mar 6 2018

CTZ001-013-MAZ001-025-NYZ043-054-061-066-084-VTZ013>015-071200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Washington-Eastern Rensselaer-
Eastern Columbia-Eastern Dutchess-Southern Washington-Bennington-
Western Windham-Eastern Windham-
359 PM EST Tue Mar 6 2018

...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for southern Vermont, northwestern
Connecticut, western Massachusetts, and Washington County and the
Taconics of eastern New York

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall reports to the National Weather
Service.

NYZ038>041-047>053-058>060-063>065-083-071200-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Southeast Warren-
359 PM EST Tue Mar 6 2018

...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM EST
THURSDAY...

This Hazardous Weather Outlook is for the greater Capital District
including the Saratoga and Glens Falls areas, Mohawk Valley,
Helderbergs, Schoharie Valley, eastern Catskills and the mid Hudson
Valley.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall amounts to the National Weather
Service.

NYZ032-033-042-082-071200-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
359 PM EST Tue Mar 6 2018

...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for the southern Adirondacks.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall amounts to the National Weather
Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Berkshire

When
March 7, 2:00 AM EST to March 8, 1:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Southern Berkshire

When
March 7, 2:00 AM EST to March 8, 1:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745795, 745796.